topamax

Discussion in 'Fibromyalgia Main Forum' started by elizabethia, Aug 8, 2003.

  1. elizabethia

    elizabethia New Member

    i take surmontal..ponstel and promethizine for my migrains sometimes demeral.... i take darvocet and ultracet and flexeril for my fibro....topamx seems to be the drug of choice if you have both the fibro and migrains i have an appointment with my family doctor on monday ...i'm going to bring this up... i'm so willing to try anything to get my life back ... i know the majority of you feel the same way
  2. Iggy_RN

    Iggy_RN New Member

    I asked my doc about topamax, she did not know that much about it, she would let me try it, but I dont know if I should or not, I guess I have to do some research on it as well, I hope you find some answers to your questions... Love and blessings, Iggy
  3. elizabethia

    elizabethia New Member

    thanks for responding will give it a try this week when i go see my pcp take care
  4. FM58

    FM58 New Member

    Hi,
    I'm new to this board, but not new to fibro or migraines. My PCP put me on Topamax at the advice of my rheumy, I couldn't get a neuro appt until June. I started at 25mg. a day, increasing by 25 mg. a week. My neuro wanted me to go all the way up to 400mg. I said NO, enough cognitive damage at 300mg (LOL!!) I take it in a split dose. Side effects: Tingling in hands & feet esp when brisk walking (now w/ fibro, how often is that?!) I haven't had soda in months! I miss my coca cola :(, I do drink more water, decaf iced tea and lemonade. Bonus - I have lost weight :)))) So I guess decreased appetite is a side effect. Oh yes, and some hair loss! Although that does not seem to be in any literature anywhere, I have heard from a few people of this side effect. (Don't think doc believed me on this one, he looked it up, and sid it's not a side effect!)

    Since being on the Topamax, my migraines have greatly decreased. The intensity that previously was a pain level 9 -10 is now a 5-6. My abortive Frova now works! Well usually anyway, if it doesn't, my backup does. All in all, my migraine is gone in a few hours instead of days!! I have even been at work, taken a Frova and been able to remain at work and function.

    This is until just recently, when the migraines have started creeping back up :( and the daily tension headaches are becoming a miserable part of my life again. Neuro wants me to try DepakoteER which I am proceeding cautiously about.

    Give the Topamax a try, it's been successful for me. A word of caution. There is a glaucomo risk with Topamax. My neuro tells me if something is going to happen it happens at the beginning. So please watch out for any visual disturbances. I just happened to have an opthamologist appt. just as I started the Topamax, I'm asking my PCP to give me a referral to have my eyes checked again for glaucoma (because of the med)in a few weeks.

    Make sure you titrate up s-l-o-w-l-y! People who have gone up too quickly have had some wild feelings and side effects. Someone was (thought)told to double the dose each week so she went from week 1 - 25mg, week 2 - 50mg, week 3- 100mg and started feeling really loopy, tingling, cognitive missing things, lightheaded .....I'm not sure how far she went up, but it turns out she came down in dose and was OK.

    Good Luck with your decision, I hope whatever you do works out for you.

    Patty